Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Goodland, KS

June 18, 2011Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2011, 2:44 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 2:44 PM MDT (20:44 UTC)
Expired
Jun 18, 2011, 3:45 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:09 PM MDTHAIL 19 Sw Joes, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS53 KGLD 182044
SVRGLD
COC063-125-182145-
/O.NEW.KGLD.SV.W.0103.110618T2044Z-110618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 345 PM MDT

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTHWEST OF COPE...OR 14 MILES WEST OF JOES...AND WAS MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOES AND KIRK.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.


&&

LAT...LON 3957 10281 3983 10281 3986 10240 3948 10233
      3951 10300 3957 10301
TIME...MOT...LOC 2044Z 267DEG 20KT 3962 10289
WIND...HAIL 60MPH 1.25IN
$$

JLUNDQUI
3 follow-up statements
412 
WWUS53 KGLD 182112
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SAT JUN 18 2011

COC063-125-182145-
/O.CON.KGLD.SV.W.0103.000000T0000Z-110618T2145Z/
KIT CARSON CO-YUMA CO-
312 PM MDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 345 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF JOES...AND WAS MOVING EAST AT 25 MPH.

IN ADDITION...AT 310 PM QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC 
20 MILES NORTH OF VONA WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  JOES AND KIRK.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3957 10281 3973 10280 3975 10238 3948 10233
      3951 10300 3957 10301
TIME...MOT...LOC 2111Z 267DEG 20KT 3957 10271
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
372 
WWUS53 KGLD 182121
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT SAT JUN 18 2011

COC063-125-182145-
/O.CON.KGLD.SV.W.0103.000000T0000Z-110618T2145Z/
KIT CARSON CO-YUMA CO-
321 PM MDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KIRK...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIRK.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3957 10281 3973 10280 3975 10238 3948 10233
      3950 10281
TIME...MOT...LOC 2121Z 267DEG 20KT 3957 10264
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
123 
WWUS53 KGLD 182141
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT JUN 18 2011

COC063-125-182152-
/O.EXP.KGLD.SV.W.0103.000000T0000Z-110618T2145Z/
KIT CARSON CO-YUMA CO-
341 PM MDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES WILL EXPIRE AT 345 PM MDT/445 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3957 10281 3973 10280 3975 10238 3948 10233
      3950 10281
TIME...MOT...LOC 2142Z 267DEG 20KT 3958 10249
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:10 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 18, 2:10 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUN 18 2011

.DISCUSSION...
200 PM MDT SAT JUN 18 2011

ANOTHER BATCH OF THUNDERSTORMS CURRENTLY ACROSS FAR EASTERN
COLORADO WILL ROLL THROUGH MUCH OF THE AREA THROUGH EARLY EVENING
AS YET ANOTHER WEATHER DISTURBANCE MOVES THROUGH. FOR SUNDAY
TEMPERATURES TO RETURN ABOVE NORMAL WITH 85-90 IN FAR EASTERN
COLORADO...90-100 EAST OF THE BORDER AS DRYLINE PUSHES NORTHEAST
ON GUSTY SOUTHWEST WINDS AT THE SFC. BETTER MOISTURE AND
INSTABILITY FAVOR AREAS GENERALLY NORTH OF INTERSTATE 70 FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. AS A COLD FRONT AND UPPER
TROUGH ADVANCE EAST SUNDAY NIGHT SHOWER AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE ACROSS FAR EASTERN COLORADO AND ADJACENT
COUNTIES IN SOUTHWEST NEBRASKA AND WESTERN KANSAS. VERY WARM 700MB
TEMPS WILL LIMIT/CAP ANYTHING FURTHER EAST. MUCH COOLER
TEMPERATURES ON MONDAY UNDERNEATH THE UPPER LOW WITH HIGHS AROUND
70 EXCEPT LOW 80S FROM HILL CITY TO TRIBUNE. NORTHWEST WINDS IN
THE BREEZY TO WINDY CATEGORY. POST FRONTAL WRAPAROUND SHOWERS AND
THUNDERSTORM COVERAGE EXPECTED TO INCREASE DURING THE DAY
DECREASING FROM WEST TO EAST MONDAY NIGHT. ON TUESDAY UPPER LOW
SLOWLY LIFTS NORTHEAST BUT THE AREA WELL WITHIN ITS INFLUENCE AS
850 TEMPS SHOW ONLY A SLIGHT RISE. WILL AIM FOR HIGHS IN THE 70S
EXCEPT 80S FROM HILL CITY TO TRIBUNE.

FOR THE EXTENDED PERIODS WEDNESDAY THROUGH SATURDAY...UPPER RIDGE
BUILDS INTO THE AREA FROM THE SOUTHWEST ALLOWING HIGH TEMPERATURES
TO REBOUND ABOVE NORMAL BY THURSDAY WITH NO PRECIPITATION
EXPECTED. FOR FRIDAY AND SATURDAY UPPER RIDGE SQUASHED SLIGHTLY
SOUTHWARD AS UPPER TROUGH ENTERS THE PACIFIC NORTHWEST.
TEMPERATURES IN THE MID 80S TO LOW 90S EACH DAY WITH LITTLE CHANCE
OF PRECIPITATION.

007

&&

.AVIATION...
1125 AM MDT SAT JUN 18 2011

CURRENT RADAR SHOW THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO.
HAVE VCTS STARTING OUT THE TAF FOR KGLD...THEN HAVE A TEMPO GROUP
DURING THE BEST TIME FRAME FOR THE STORMS TO MOVE IN. HAVE A TEMPO
GROUP DURING THE FIRST 6 HOURS AT KMCK IN CASE STORMS MIGRATE THAT
FAR DURING THE FIRST PART OF THE TAF. STORMS SHOULD BE OUT OF THE
AREA AFTER 6Z. SOUNDINGS AT BOTH LOCATIONS SHOW A POSSIBILITY FOR
FOG TO MOVE IN AFTER 6Z. INCLUDED A SLIGHT VISIBILITY RESTRICTION
AND SOME LOW CLOUDS FOR THIS.

JTL

&&

.FIRE WEATHER...
200 PM MDT SAT JUN 18 2011

AREAS ALONG AND SOUTH OF THE INTERSTATE WILL HAVE MIN RH OF 20
PERCENT OR LESS SUNDAY AFTERNOON WITH TRIBUNE AND LEOTI AREAS
CLOSER TO 10 PERCENT. GUSTY SOUTHWEST WINDS ARE EXPECTED WHICH
WOULD LIKELY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.
HOWEVER...WITH RECENT RAINFALL THE LAST NIGHT OR TWO AND MORE
POSSIBLE TONIGHT WILL HOLD OFF ON ANY FIRE WEATHER HIGHLITES.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 11:00 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT JUN 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT SAT JUN 18 2011 /1200 PM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE TRI-STATE AREA. STORMS WILL DEVELOP IN EASTERN
COLORADO DURING THE AFTERNOON AND MOVE EAST INTO KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA SUNDAY AFTERNOON AND EVENING.  THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE
AREA NEARLY EVERY DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 18, 9:06 AM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 W AROYA               38.85N 103.16W
06/17/2011  M1.00 INCH       CHEYENNE           CO   STORM CHASER

0621 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
06/17/2011  M58.00 MPH       CHEYENNE           CO   MESONET

0625 PM     TSTM WND GST     WILD HORSE              38.82N 103.00W
06/17/2011  M68.00 MPH       CHEYENNE           CO   TRAINED SPOTTER

0626 PM     HAIL             FIRSTVIEW               38.82N 102.53W
06/17/2011  M1.00 INCH       CHEYENNE           CO   STORM CHASER

0713 PM     HAIL             2 S ARAPAHOE            38.82N 102.17W
06/17/2011  E0.88 INCH       CHEYENNE           CO   PUBLIC

0755 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/17/2011  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

0802 PM     HAIL             13 NW LEOTI             38.62N 101.53W
06/17/2011  E1.00 INCH       WICHITA            KS   TRAINED SPOTTER

0805 PM     HAIL             15 NW LEOTI             38.64N 101.55W
06/17/2011  M1.50 INCH       WICHITA            KS   TRAINED SPOTTER

0830 PM     TSTM WND DMG     7 S HORACE              38.38N 101.79W
06/17/2011                   GREELEY            KS   LAW ENFORCEMENT

            TRACTOR WINDOWS BLOWN OUT. STRAW BLOWN INTO CAB.
            ESTIMATED TIME OF REPORT FROM RADAR DATA.

0840 PM     TSTM WND DMG     5 S TRIBUNE             38.40N 101.75W
06/17/2011                   GREELEY            KS   LAW ENFORCEMENT

            SEMI WITH TRAILER BLOWN OFF OF HWY 27...GRAZED POWER POLE
            WHICH THEN FELL ON SEMI.

0850 PM     TSTM WND DMG     7 SE TRIBUNE            38.40N 101.66W
06/17/2011                   GREELEY            KS   LAW ENFORCEMENT

            POWER POLES BLOWN DOWN ON COUNTY ROAD 3 MILES SOUTH OF
            HWY 96 NEAR THE GREELEY COUNTY AND WICHITA COUNTY LINE.
            ESTIMATED TIME OF REPORT BASED ON RADAR DATA.

0910 PM     HAIL             1 W LYDIA               38.28N 101.31W
06/17/2011  E0.75 INCH       WICHITA            KS   PUBLIC

&&

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:24 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 17, 6:32 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson32 min
Jun 18, 2:38 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jun 18, 3:08 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson67 min
Jun 18, 3:16 PM MDTTornado WarningGLDCheyenne, Kit Carson44 min
Jun 18, 3:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma62 min
Jun 18, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson48 min
Jun 18, 4:01 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Jun 18, 4:28 PM MDTTornado WarningGLDCheyenne47 min
Jun 18, 5:13 PM MDTTornado WarningGLDCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.